Texas, 2024

Flash Flooding in Texas, September 3 to 4, 2024

September 3 to 4, 2024 · NWS EWX · 8 events in 5 counties and zones

Convection formed in the vicinity of a stationary front over South-Central Texas. Thunderstorms developed in an anomalously moist airmass with weak steering flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Convection formed in the vicinity of a stationary front over South-Central Texas. Thunderstorms developed in an anomalously moist airmass with weak steering flow. This led to slow moving, heavy rain producing cells and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 3, 5:30 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 3, 5:30 AM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
630 AM CDT Tue Sep 3 2024

...New AVIATION...

.SHORT TERM...
(Today through Wednesday)
Issued at 237 AM CDT Tue Sep 3 2024

An upper level trough across West Texas this morning is forecast to
continue to shear northeast today and tonight into Oklahoma, and
into the mid Mississippi River Valley Wednesday. Ascent will
continue through the remainder of the overnight and into the morning
across the Hill Country and southern Edwards Plateau, where
scattered showers are currently ongoing. In the lower levels, the
broad area of low pressure that was off the mid Texas coast
yesterday is now near the coast this morning. North of this, an axis
of deeper low level moisture will continue to advect inland today,
with scattered to numerous showers expected to develop late morning
through the afternoon out of the Coastal Bend into the I-35 corridor
near San Antonio and northwest into the Hill Country and Rio Grande
late afternoon through the evening.

The moisture content of the atmosphere will remain anomalously high,
with precipitable water values 2.2-2.5 inches over the area. This is
over 2 standard deviations above the 30 year climatological mean for
this time of year. Given this, some efficient rain producers will
result in pockets of locally heavy rainfall. HREF indicates isolated
pockets of 2-4 inches of rain possible over the next 24 hours,
favoring the Hill Country, southern Edwards Plateau, and Rio Grande.

Drier air is expected to work into the the northern half of the area
on Wednesday behind a weak surface front, where precipitable water
values are progged to decrease to 1.7-2 inches. With the the better
upper level ascent shifting away from the area and drier air,
coverage of showers on Wednesday is forecast to be less, favoring
southern and western areas where better moisture is still pooled
south of the weak front.

Below normal high temperatures are forecast again today given the
increased cloud cover and rain chances. Slightly warmer conditions
are expected on Wednesday.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 237 AM CDT Tue Sep 3 2024

Surface high pressure building into and across the Texas panhandle
is forecast to help shift the front farther southward from mid to
late week into South Texas. PoPs will gradually taper and focus
farther south as a result with the PWATs across the region slowly
decreasing from the north. The north-northeasterly flow at the
surface may slightly uptick as well. A slug of even drier air is
then forecast to arrive across South-Central Texas, the driest in
quite some time, from later in the weekend into early next week in
response to a shortwave advancing from the Red River towards East
Texas and the Mississippi Valley. This shortwave trough helps to
reinforce the north-northeasterly flow in place aloft. While the
afternoon highs are forecast to peak from the upper 80s across the
Hill Country to the low to mid 90s, anticipate a more refreshing
feel as dew points fall into the 50s by early next week. The mild
and humid overnight lows near the start of the period are forecast
to turn cooler and more comfortable for early next week with the
lows dipping into the 60s. A few valley locations in the Hill
Country could even start off in the upper 50s.

&&

.AVIATION...
(12Z TAFS)
Issued at 630 AM CDT Tue Sep 3 2024

Numerous SHRA activity and isolated TSRA ongoing this morning from
DRT-UVA-CZT, with isolated SHRA activity farther east through the
Hill Country, I-35 corridor, and Coastal Plains. The coverage of SHRA
activity is forecast to increase across south-central Texas through
the morning and into the afternoon hours, with embedded isolated
TSRA. A mix of LIFR to MVFR conditions are occurring in precip this
morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              88  74  92  74 /  60  40  30  10
Austin Bergstrom Intl Airport  89  74  91  73 /  60  40  30  10
New Braunfels Muni Airport     88  74  92  74 /  80  50  30  10
Burnet Muni Airport            83  71  87  70 /  70  50  30   0
Del Rio Intl Airport           86  75  89  75 /  80  70  50  30
Georgetown Muni Airport        87  73  89  72 /  60  40  20   0
Hondo Muni Airport             85  73  89  73 /  80  60  40  10
San Marcos Muni Airport        86  74  91  72 /  70  50  30  10
La Grange - Fayette Regional   89  74  91  75 /  40  30  40  10
San Antonio Intl Airport       85  75  90  75 /  80  60  30  10
Stinson Muni Airport           87  75  92  76 /  80  60  40  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.

&&

Short-Term...76
Long-Term...Brady
Aviation...76
Hazardous weather outlook, Sep 3, 1:39 AM CST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
239 AM CDT Tue Sep 3 2024

TXZ171>173-183>194-202>209-217>225-228-041000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
239 AM CDT Tue Sep 3 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered to numerous showers and thunderstorms are forecast for
today and tonight. A few storms could produce heavy rainfall
leading to localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Laughlin AFB radar (KDFX), 123 km away, was scanning. The volume nearest the first event began at 12:59 UTC.

Open the radar archive at this moment

Event by event

8 flash flood. Local standard time, as filed.

Flash Flood, Dimmit

When
September 3, 7:00 AM CST to 10:00 AM CST
Where
Dimmit County, 1.51 mi SSE of Catarina to 1.29 mi SSE of Catarina
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
28.330, -99.610

Thunderstorms produced heavy rain that led to flash flooding closing Hwy 83 south of Catarina.

Flash Flood, Val Verde

When
September 3, 7:26 AM CST to 11:15 AM CST
Where
Val Verde County, 1.38 mi N of (Drt)del Rio Intl Ar to 1.4 mi N of (Drt)del Rio Intl Ar
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
29.390, -100.920

Thunderstorms produced heavy rain that led to flash flooding making the intersection of Kings Way and Mary Lou Dr. in Del Rio impassable.

Flash Flood, Bexar

When
September 3, 8:30 AM CST to 11:00 AM CST
Where
Bexar County, 2.88 mi ENE of Longhorn to 2.82 mi E of Longhorn
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.535, -98.385

Thunderstorms produced heavy rain that led to flash flooding closing the northbound frontage road of I-35 between Randolph and Weidner in northeast San Antonio.

Flash Flood, Bexar

When
September 3, 8:55 AM CST to 11:00 AM CST
Where
Bexar County, 1.51 mi S of Alamo Hgts to 1.52 mi S of Alamo Hgts
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.458, -98.483

Thunderstorms produced heavy rain that led to flash flooding covering roads on the Trinity University campus. A few stranded vehicles had to be towed. The weather station on campus recorded 3.36 of rain between 6:45 AM CST and 8:15 AM CST.

Flash Flood, Bexar

When
September 3, 9:10 AM CST to 11:00 AM CST
Where
Bexar County, 2.38 mi ESE of Longhorn to 2.53 mi ESE of Longhorn
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
29.513, -98.391

Thunderstorms produced heavy rain that led to flash flooding requiring several water rescues near the I-35/I-410 interchange in northeast San Antonio.

Flash Flood, Llano

When
September 3, 7:46 PM CST to 9:49 PM CST
Where
Llano County, 0.59 mi W of Llano to 2.97 mi SSE of Valley Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.750, -98.680

Thunderstorms produced heavy rain that led to flash flooding. The website ATXFloods.com reported several low water crossings were closed in north-central Llano County.

Flash Flood, Llano

When
September 3, 9:12 PM CST to 11:30 PM CST
Where
Llano County, 3.01 mi SSW of Granite Shoals Lake to 2.49 mi SSW of Granite Shoals Lake
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.540, -98.370

Thunderstorms produced heavy rain that led to flash flooding. The website ATXFloods.com reported several low water crossings flooded along Slickrock Creek in Horseshoe Bay.

Flash Flood, Medina

When
September 3, 11:36 PM CST to September 4, 1:30 AM CST
Where
Medina County, 4.27 mi W of Rio Medina to 3.54 mi WNW of Rio Medina
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.440, -98.950

Thunderstorms produced heavy rain that led to flash flooding sending water over the roadway on FM 2676 west of Rio Medina.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212483, 1212484, 1212487, 1212488, 1212489, 1212495, 1212496, 1212498.